Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 4, 2002, 8:50 PM EST for Boone County, Hendricks County, Putnam County, Indiana. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:50 PM EST (01:50 UTC)
- Expired
- Jun 4, 2002, 9:30 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Boone County, IN, Hendricks County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:09 PM EST | Thunderstorm Wind 50 E | Lebanon, IN | |
| Jun 4, 9:10 PM EST | Thunderstorm Wind 50 E | North Salem, IN | |
| Jun 4, 9:30 PM EST | Thunderstorm Wind 50 E | Carpentersville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 050150 SVRIND INC011-063-133-050230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 849 PM EST TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN CENTRAL INDIANA NORTHERN HENDRICKS COUNTY IN CENTRAL INDIANA NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 930 PM EST * AT 844 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF ADVANCE TO ROACHDALE...OR FROM 12 MILES EAST OF CRAWFORDSVILLE TO 15 MILES SOUTH OF CRAWFORDSVILLE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ADVANCE AT 855 PM EST NORTH SALEM AT 905 PM EST LEBANON AT 910 PM EST LIZTON AT 920 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 4, 2:00 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST TUE JUN 4 2002 LOW PRES OVR ERM IA WITH WM FRONT STRETCHING ACRS S WI TO SRN MI. CENTRAL INDIANA CONTINUES TO BE UNDER VRY WARM AND HUMID AIRMASS AS DEWPOINTS ARE IN THE LW 70S ACRS MUCH OF THE AREA. LASTEST VIS PIX SHOW GOOD CU DEVELOPMENT WITH SCT -RWS ACRS IWX/S CWA. MAIN FCST CHALLNEGE TDY WL BE POPS TONIGHT. NGM A BIT TOO FAST WITH PROGRESSING CD FRONT EASTERD AS IT HAS THE FRONT SURGEING THROUGH CENTRAL INDIANA BY THE 12Z WED. CONSIDERING THE FRONT CURRENT POSITION...OVR SRN IA TO EASTERN KS FEEL THE ETA HAS A BIT BETTER HANDLE ON THE SLOWER FRONTAL SPEED AND WL HOLD OFF ON FROPA AT IND UNTIL AFTER 12Z. ALSO SWRLY UPPER FLOW LEADED ME TO BELIEVE THAT THE SLOWER FROPA LOOKS BETTER. INFLUENCE FROM UPPER TFOF WL ENHANCE TSRA DEVELOPMENT TONIGHT...BUT EXPECT MUCH OF THE DEVELOPMENT NE THE FRONT AS BEST CONVERGENE WL BE LOCATED THERE. TIME SECTIONS ALSO DISPLAY BEST RH/S AFTER 12Z WITH GOOD VV THEN. DO FEEL THAT CURRENT LIKELY POPS ARE WARRENTED ACRS THE NW CWA AND WL CONTINUE THERE BUT WL CUT BACK LIKELY POPS ACRS THE IND AREA. WED LOOKS TO BE A CLDY RAIN DAY AS UPPER TROF LINGERS IN THE VICINITY...CAA IS ON AND CD FRONT SLOWLY MAKES IT/S WAY ACRS THE STATE. WL GO OCNL RWS/TSRA ENDING DURG THE EVE ESP SE. MAY TAPER OFF EARLIER ACRS THE NW AS FRONT SHUD BE WELL SE OF THE AREA BY THEN. EXPECT CLRING ON WED NIGHT AS HIGH PRES AND DRIER AIR BUILDS BEHIND THE FRONT. TIME SECTIONS HERE HINT AT MUCH LOWER RH AND SUBSIDENCE. THURS SHUD BE COOLER AND MORE PLEASANT DAY WITH COOLER TEMPS IN NRLY SFC FLOW. MAV TEMPS LOOK OK EXPECT WL LEAN SLIGHTLY COOLER ACRS THE CENTRAL AREA AS INCREASING CLDS AND EXPECTED RAIN SHUD PREVENT MUCH HEATING. .IND...NONE. PUMA
In the hours before
Local storm report, Jun 4, 8:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM 4 NE LAFAYETTE IN 2 VEHICLES OVERTURNED BY
Reported by stateLocal storm report, Jun 4, 8:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM WILLIAMSPORT IN 55-65 MPH TSTM GUSTS
06/04/02 WARRENLocal storm report, Jun 4, 8:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM WILLIAMSPORT IN 55-65 MPH TSTM GUST
06/04/02 WARREN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 4, 8:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 8 N LAFAYETTE IN WIND DAMAGE
06/04/02 TIPPECANOE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
2 SEMIS BLOWN OVER BY
THUNDERSTORM WINDS.Local storm report, Jun 4, 8:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 2 W WEST LAFAYETTE IN WIND DAMAGE
06/04/02 TIPPECANOE REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
TREES BLOWN DOWN 2 MILES WEST OF WEST LAFAYETTE ON US 52.Local storm report, Jun 4, 8:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
849 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 8 S CRAWFORDSVILLE ARPT IN WIND DAMAGE
06/04/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVERAL TREES DOWN.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 45 min |
| Jun 4, 8:17 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 28 min |
| Jun 4, 8:28 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 47 min |
| Jun 4, 9:01 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jun 4, 9:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 45 min |
| Jun 5, 12:08 PM EST | Severe Thunderstorm Warning | IND | Johnson | 37 min |
| Jun 5, 12:49 PM EST | Severe Thunderstorm Warning | IND | Randolph | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.